Alert archive / Louisiana / Tornado Warnings in 2004

Tornado Warning 7, NWS New Orleans, LA

February 25, 20044 parishes in Louisiana

NWS New Orleans, LA issued this tornado warning at Feb 25, 2004, 6:18 AM CST for 4 parishes in Louisiana. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 25, 2004, 6:18 AM CST (12:18 UTC)
Expired
Feb 25, 2004, 7:15 AM CST
In force
57 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

Counties Jefferson Parish, LA, Lafourche Parish, LA, Orleans Parish, LA, Saint Charles Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2004-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2004-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 310 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
554 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
310 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

987 
WFUS54 KLIX 251218
TORNEW
LAC051-057-071-089-251315-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
617 AM CST WED FEB 25 2004

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* TORNADO WARNING FOR...
  JEFFERSON PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...METAIRIE...KENNER...AVONDALE
  LAFOURCHE PARISH IN SOUTHEAST LOUISIANA
  ORLEANS PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITIES OF...NEW ORLEANS...EAST NEW ORLEANS
  ST. CHARLES PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF HAHNVILLE

* UNTIL 715 AM CST

* AT 612 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES SOUTHWEST OF
  DES ALLEMANDS...OR ABOUT 14 MILES NORTHWEST OF LAROSE...MOVING
  NORTHEAST AT 45 MPH.

DAMAGING WINDS AND HAIL IS ALSO INDICATED ALONG AND JUST OUTSIDE THE 
PATH OF THE TORNADO.

SEEK SHELTER ON THE LOWEST FLOOR OF A BUILDING IN AN INTERIOR HALLWAY
OR ROOM SUCH AS A CLOSET OR BATHROOM.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2977 9060 2966 9043 3016 8980 3038 9022

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Feb 25, 3:30 AM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Feb 25, 3:30 AM CST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
330 AM CST WED FEB 25 2004

.DISCUSSION...UPPER LOW CONTINUES TO MOVE SLOWLY EWD AND GUIDANCE
MODELS INDICATE IT SHOULD BE OVER S MS OR SE LA THIS EVENING...THEN
EVOLVE INTO A MORE OPEN WAVE FEATURE AS IT MOVES ACROSS AL GA LATE
TONIGHT AND THU. ASSOCIATED SURFACE BOUNDARY CONTINUES TO HANG
OFFSHORE. SEVERAL WAVES OF CONVECTION HAVE MOVED ALONG AND JUST
NORTH SURFACE BOUNDARY ACROSS SE LA AND COASTAL WATER OVERNIGHT
...WITH ONE THUNDERSTORM CLUSTER EXIT THE MS COASTAL WATERS. ETA AND
AVN CONTINUE TO FORECAST THE SFC LOW TO MOVE INTO SE LA TODAY...IN A
SOMEWHAT OCCLUDED SYNOPTIC PATTERN...BEFORE A SECONDARY LOW DEVELOPS
IN THE NE GULF TONIGHT AND BECOMES THE DOMINATE FEATURE. WILL
ACKNOWLEDGE SOME THREAT OF WARM AIR INTRUSION INTO COASTAL AREAS OF
SE LA S OF LAKE PONTCHARTRAIN TODAY AND CONTINUE TO MENTION SHOWERS
AND TSTMS...HOWEVER RAIN COOLED NE FLOW SEEMS PRETTY ENTRENCHED
ATTM.

WILL REDEFINE FLOOD WATCH TO INCLUDE AREA FROM BTR THROUGH NORTH OF
OF LAKE PONCTHARAIN AND MS COUNTIES...WHERE RAIN CHANCES WILL BE
GREATEST NORTH OF SURFACE LOW AND CLOSER TO UPPER LOW. SOIL
CONDITIONS ARE SATURATED AND SEVERAL RIVERS ARE CURRENTLY OR MAY GO
INTO FLOOD DURING THE NEXT COUPLE OF DAYS.

UPPER RIDGE SHOULD START BUILDING INTO AREA LATE THURSDAY AND FAIR
WEATHER SHOULD BE INTO STORE THROUGH SATURDAY. ANOTHER DEEP TROUGH
MOVES THROUGH THE SRN PLAINS SUN AND RETURN FLOW OF MOISTURE
SPREADING ACROSS THE AREA SUNDAY...AND A CHANCE OF SHOWERS AND
THUNDERSTORMS LATE SUNDAY INTO MONDAY.

&&

PRELIMINARY NUMBERS
MCB 56 43 56 39 / 80 50 10 05
BTR 58 43 56 39 / 80 40 10 05
MSY 65 47 58 41 / 60 40 10 10
GPT 64 48 60 42 / 70 50 20 10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...NONE.
LA...FLOOD WATCH TODAY FOR LAZ034>040-046>050.
MS...FLOOD WATCH TODAY FOR MSZ068>071-077-080>082.
SE LA AND MS COASTAL WATERS...SMALL CRAFT ADVISORY PQL TO
ATCHAFALAYA RIVER OUT 60 NM.

&&
Hazardous weather outlook, Feb 24, 9:15 PM CST, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
915 PM CST TUE FEB 24 2004

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-251200-
AMITE-ASCENSION-ASSUMPTION-EAST BATON ROUGE-EAST FELICIANA-HANCOCK-
HARRISON-IBERVILLE-JACKSON-LIVINGSTON-LOWER JEFFERSON-
LOWER LAFOURCHE-LOWER PLAQUEMINES-LOWER ST BERNARD-LOWER TERREBONNE-
ORLEANS-PEARL RIVER-PIKE-POINTE COUPEE-ST CHARLES-ST HELENA-ST JAMES-
ST JOHN THE BAPTIST-ST TAMMANY-TANGIPAHOA-UPPER JEFFERSON-
UPPER LAFOURCHE-UPPER PLAQUEMINES-UPPER ST BERNARD-UPPER TERREBONNE-
WALTHALL-WASHINGTON-WEST BATON ROUGE-WEST FELICIANA-WILKINSON-
405 PM CST TUE FEB 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
LOUISIANA AND EXTREME SOUTH...SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT

THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE MAIN THREAT WITH ANY
STORMS WILL BE LARGE HAIL AND HEAVY RAINFALL.

FLOODING...
THERE IS THE POTENTIAL FOR HEAVY RAINFALL TONIGHT. RAINFALL AMOUNTS
OF 1 TO 2 INCHES WILL BE COMMON TONIGHT WITH LOCALIZED 3 INCH
AMOUNTS POSSIBLE. SINCE THE GROUND IS NEARLY SATURATED IN MANY
LOCATIONS...ADDITIONAL HEAVY RAINFALL MAY RESULT IN FLOODING. AREAS
OF PRIMARY CONCERN FOR FLOODING WILL BE LOW LYING...FLOOD
PRONE...AND POOR DRAINAGE LOCATIONS. A FLOOD WATCH IS IN EFFECT FOR
THE AREA.

RIVER FLOODING...
RIVER FLOODING IS OCCURRING OR IS FORECAST TO OCCUR ON SOME RIVERS
IN SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. REFER TO THE LATEST
RIVER FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER
SERVICE FOR FURTHER INFORMATION.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP TONIGHT
ACROSS THE COASTAL WATERS AS WINDS INCREASE TO AROUND 20 KNOTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RIVER FLOODING...
RIVER FLOODING WILL CONTINUE ON SOME RIVERS IN SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI DURING THE PERIOD. REFER TO THE LATEST RIVER
FLOOD STATEMENTS AND WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE
FOR FURTHER INFORMATION.

MARINE...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED ACROSS THE GULF COASTAL
WATERS WEDNESDAY AND THURSDAY AND OVER LAKES PONTCHARTRAIN AND
MAUREPAS WEDNESDAY FOR WINDS AROUND 20 KNOTS.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 12:34 AM CSTSpecial Marine WarningLIX86 min
Feb 25, 12:55 AM CSTSevere Thunderstorm WarningLIXPlaquemines65 min
Feb 25, 1:45 AM CSTSpecial Marine WarningLIX75 min
Feb 25, 3:00 AM CSTSpecial Marine WarningLIX30 min
Feb 25, 6:11 AM CSTSevere Thunderstorm WarningLIXJefferson, Lafourche, Orleans, Saint Charles49 min
Feb 25, 6:17 AM CSTSpecial Marine WarningLIX88 min
Feb 25, 6:17 AM CSTSpecial Marine WarningLIX88 min
Feb 25, 6:45 AM CSTSevere Thunderstorm WarningLIXSaint Tammany, Washington60 min
Feb 25, 6:47 AM CSTSevere Thunderstorm WarningLIXPlaquemines58 min
Feb 25, 6:58 AM CSTSpecial Marine WarningLIX2 hr
Feb 25, 6:58 AM CSTSpecial Marine WarningLIX2 hr
Feb 25, 7:44 AM CSTSevere Thunderstorm WarningLIXSaint Tammany61 min
Feb 25, 9:07 AM CSTSpecial Marine WarningLIX113 min
Feb 25, 9:07 AM CSTSpecial Marine WarningLIX113 min
Feb 25, 11:15 AM CSTSpecial Marine WarningLIX60 min

Nearby

Tornado Warnings in Louisiana, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.